Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 184, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 20, 2021, 8:45 PM EDT for Allegheny County, Beaver County, Butler County, Pennsylvania. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 8:45 PM EDT (00:45 UTC)
- Expired
- Jul 20, 2021, 9:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA
The radar
The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:51 PM EDT | TSTM WND DMG | Evans City, PA | A FEW TREES DOWN IN THE EVANS CITY AREA. |
| Jul 20, 8:51 PM EDT | TSTM WND DMG | Evans City, PA | TREES DOWN ON ROUTE 68 NEAR EVANS CITY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
234
WUUS51 KPBZ 210045
SVRPBZ
PAC003-007-019-210115-
/O.NEW.KPBZ.SV.W.0184.210721T0045Z-210721T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
845 PM EDT Tue Jul 20 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Eastern Beaver County in western Pennsylvania...
Southern Butler County in west central Pennsylvania...
North central Allegheny County in southwestern Pennsylvania...
* Until 915 PM EDT.
* At 845 PM EDT, a severe thunderstorm was located over Evans City,
or near Cranberry, moving southeast at 20 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
McCandless Township... Cranberry...
Hampton Township... Wexford...
Meridian... Zelienople...
Seven Fields... Gibsonia...
Oak Hills... Evans City...
Mars... Saxonburg...
This includes the following highways...
Pennsylvania Turnpike between mile markers 25 and 40.
Interstate 79 in Pennsylvania between mile markers 77 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4078 8020 4089 8003 4074 7975 4061 7986
4059 8004
TIME...MOT...LOC 0045Z 306DEG 18KT 4076 8006
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
969
WWUS51 KPBZ 210056
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
856 PM EDT Tue Jul 20 2021
PAC003-007-019-210115-
/O.CON.KPBZ.SV.W.0184.000000T0000Z-210721T0115Z/
Beaver PA-Butler PA-Allegheny PA-
856 PM EDT Tue Jul 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN BEAVER...SOUTHERN BUTLER AND NORTH CENTRAL ALLEGHENY
COUNTIES...
At 856 PM EDT, a severe thunderstorm was located over Mars, or near
Cranberry, moving southeast at 20 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
McCandless Township... Cranberry...
Hampton Township... Wexford...
Meridian... Zelienople...
Seven Fields... Gibsonia...
Oak Hills... Evans City...
Mars... Saxonburg...
This includes the following highways...
Pennsylvania Turnpike between mile markers 25 and 40.
Interstate 79 in Pennsylvania between mile markers 77 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4076 8018 4087 7999 4074 7975 4061 7986
4059 8004
TIME...MOT...LOC 0056Z 306DEG 18KT 4073 8000
HAIL...1.00IN
WIND...60MPH
$$167
WWUS51 KPBZ 210114
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
914 PM EDT Tue Jul 20 2021
PAC003-007-019-210124-
/O.EXP.KPBZ.SV.W.0184.000000T0000Z-210721T0115Z/
Beaver PA-Butler PA-Allegheny PA-
914 PM EDT Tue Jul 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAVER...SOUTHERN
BUTLER AND NORTH CENTRAL ALLEGHENY COUNTIES WILL EXPIRE AT 915 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4076 8018 4087 7999 4074 7975 4061 7986
4059 8004
TIME...MOT...LOC 0114Z 306DEG 18KT 4069 7993
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:19 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 20, 7:19 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 719 PM EDT Tue Jul 20 2021 .SYNOPSIS... A crossing cold front will bring the risk for showers and thunderstorms overnight and into Wednesday morning. Dry weather should return Thursday under high pressure. && .NEAR TERM /THROUGH WEDNESDAY/... Broken line of showers and thunderstorms has developed over the I-80 corridor. The main threat from these storms is heavy downpours and large hail. The lack of strong shear is prohibiting the development of long duration strong updrafts, but the storms are reaping the benefits of short lived updrafts that are likely getting an assist from outflows of the collapsing ones. This activity has developed ahead of a surface boundary which got a boost from the lake breeze. South of this line, activity is much weaker and very isolated. Expect the activity to weaken during the evening hours as it moves further away from the lake and the sun sets. Will need to keep in the mention of showers and thunderstorms overnight as the boundary crosses the region and receives an assist from a crossing shortwave. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... Isolated to scattered showers will wane as the morning and system progress on Wednesday. Cooler and less humid conditions are expected behind the front as high pressure builds through Thursday under NW flow aloft. An approaching shortwave trough in the NW flow should result in low chances for showers Thursday night, mainly N of PIT. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Model ensembles indicate troughing should persist across much of the Eastern CONUS through the period. Occasional shower and thunderstorm chances are expected as shortwaves embedded in NW flow aloft cross the region, though significant timing/location differences exist in the operational models. Stayed close to the blended ensemble guidance to smooth out some of these differences. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... A shortwave trough, in nw flow, and its associated sfc cold front, will move across the region overnight. Included tsra at FKl and DUJ as scattered showers/tstms move across the region with the approaching front. Cig deterioration to MVFR and IFR is then expected after FROPA late tonight for ports near and N of PIT. Restrictions are possible through erly Wed with the crossing cold front. .Outlook... The next restriction chc is expected Fri and Sat with crossing fronts. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 20, 3:19 AM EDT, 17 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 319 AM EDT Tue Jul 20 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-210730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 319 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 8:01 PM EDT, 44 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 801 PM EDT Tue Jul 20 2021 OHZ041-PAZ020-WVZ001-210030- Columbiana-Beaver-Hancock- 801 PM EDT Tue Jul 20 2021 ...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHEASTERN COLUMBIANA...SOUTHWESTERN BEAVER AND HANCOCK COUNTIES... At 801 PM EDT, strong thunderstorms were clustered over Chester, or near East Liverpool, moving east at 20 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... East Liverpool... Calcutta... Ohioville... Midland... Chester... Industry... Shippingport... Newell... Georgetown... Hookstown... Glasgow... La Croft... LAT...LON 4056 8062 4066 8063 4068 8033 4053 8033 TIME...MOT...LOC 0001Z 270DEG 17KT 4059 8054
Local storm report, Jul 20, 8:16 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG UTICA 41.44N 79.96W
07/20/2021 VENANGO PA PUBLIC
TREE DOWN ON UTICA ROAD.
&&
EVENT NUMBER PBZ2102008
RRRSpecial weather statement, Jul 20, 8:20 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
820 PM EDT Tue Jul 20 2021
OHZ041-PAZ013-020-210045-
Columbiana-Lawrence-Beaver-
820 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIANA...
NORTHWESTERN BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES...
At 820 PM EDT, a strong thunderstorm was located over Leetonia, or
near Salem, moving southeast at 30 mph.
Locations impacted include...
Salem... Columbiana...
East Palestine... Lisbon...
Leetonia... New Waterford...
Enon Valley... Rogers...
Negley... Lake Tomahawk...
Beaver Creek State Park...
LAT...LON 4090 8082 4090 8052 4091 8052 4087 8040
4070 8065 4090 8093 4090 8090 4093 8089
4093 8082
TIME...MOT...LOC 0020Z 303DEG 28KT 4089 8077Local storm report, Jul 20, 8:22 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG PLEASANTVILLE 41.59N 79.58W
07/20/2021 VENANGO PA LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
EVENT NUMBER PBZ2102009
RRRSpecial weather statement, Jul 20, 8:31 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
831 PM EDT Tue Jul 20 2021
PAZ013-014-020-021-210100-
Butler-Lawrence-Beaver-Allegheny-
831 PM EDT Tue Jul 20 2021
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT SOUTHEASTERN BEAVER...SOUTHERN LAWRENCE...
SOUTHWESTERN BUTLER AND NORTHWESTERN ALLEGHENY COUNTIES...
At 831 PM EDT, strong thunderstorms were clustered over Economy, or
near Aliquippa, moving east at 25 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Pittsburgh... Ross Township...
McCandless Township... Cranberry...
Moon Township... Franklin Park...
Aliquippa... Beaver Falls...
Monaca... Shaler Township...
Hampton Township... Robinson Township...
This includes the following highways...
Pennsylvania Turnpike between mile markers 16 and 43.
Interstate 79 in Pennsylvania between mile markers 62 and 96.
Interstate 376 in Pennsylvania between mile markers 36 and 58.
LAT...LON 4064 8045 4095 8009 4075 7981 4048 7992
4045 8027
TIME...MOT...LOC 0031Z 289DEG 20KT 4062 8017Local storm report, Jul 20, 8:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG TIONESTA 41.50N 79.45W
07/20/2021 FOREST PA 911 CALL CENTER
MULTIPLE TREES DOWN. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER PBZ2102010
RRRThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:31 PM EDT | Special Weather Statement | PBZ | Beaver | 29 min |
| Jul 20, 8:32 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Indiana, Jefferson | 43 min |
| Jul 20, 9:11 PM EDT | Special Weather Statement | PBZ | Butler | 34 min |
| Jul 20, 9:16 PM EDT | Special Weather Statement | PBZ | Armstrong | 29 min |
| Jul 20, 9:39 PM EDT | Special Weather Statement | PBZ | Armstrong | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.